Thunderstorm Wind, Sheridan
- When
- September 1, 6:52 PM MST
- Where
- Sheridan County, Arvada
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.650, -106.130
An isolated thunderstorm developed over portions of Sheridan County during the early evening hours of the 1st. Due to large temperature-dew point spreads, this thunderstorm produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm developed over portions of Sheridan County during the early evening hours of the 1st. Due to large temperature-dew point spreads, this thunderstorm produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 1, 2:06 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
306 PM MDT THU SEP 1 2016
.SHORT TERM...valid for Fri and Sat...
Showers and thunderstorms are beginning to develop in western
zones this afternoon...as energy lifts through the region in
southwest flow aloft. PWATS are on the rise...with improving mid
level moisture...so still anticipate isold showers/storms moving
across the region through the evening. Wave will encounter more
unstable atmosphere as approached eastern zones this evening...so
more thunder may be possible over showers.
Greatest concern for Friday continues to be fire weather, with
increased mixing/southwest winds ahead of a late afternoon and
evening frontal passage. Timing has changes very little with this
front...with a wind shift into our west by 00z Saturday and
crossing the CWA through the evening. ECMWF is still a bit faster
than the GFS...which is consistent with last several days. Expect
pre-frontal dry air...with lower afternoon RH than
today...especially for west and central zones. Expect temps to
climb rapidly...and have continued with inherited high temps in
the mid 90s in central and eastern zones. Windy conditions are
also expected to develop in advance of the front by the
afternoon...and continue through and following the fropa...with
winds shifting to the northwest. Eastern areas will see much less
pre- frontal wind...but the wind shift to gusty nw winds is
expected by late evening and should continue overnight. The Fire
Weather Watch has been upgraded to a Red Flag Warning across
western and central zones.
A significant pattern change is on track for the Labor Day
Weekend...as the region comes under the influence of a broad upper
level trof...and cool Pacific airmass. Highs for Saturday are
expected to be mainly in the 70s. Another disturbance impacts the
region Saturday evening/night...bringing another chance of
widespread showers across the area. Best chances will be across
western most zones...especially over western mountains. AAG
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Extended models are in fairly good agreement through the extended
period. A large pattern change will arrive by Sunday and
especially Monday as much cooler air arrives across the forecast
area. A large upper low and trough will be situated over the
northern and central Rockies Sunday and Monday. At the same time,
a surface low across western Nebraska will usher in a cool
easterly surface flow providing upslope across our foothills
locations. A temperature gradient will exist from north to south
Sunday with 60s north to middle 70s south for Sunday. There will
be a good chance for showers and isolated thunderstorms Sunday
with precip chances increasing to likely for Sunday evening and
night, especially across our north and west as models are taking
the bulk of the precip across north central Montana.
Much cooler air arrives Monday with temperatures only in the
upper 50s across the west to upper 60s to around 70 degrees across
the southeast. A cool easterly surface upslope flow will allow for
scattered to numerous showers across the forecast area especially
during the morning hours. Overall troughiness will continue
Tuesday through Thursday with a chance for a shower or possibly a
thunderstorm each day. Afternoon highs will moderate slightly into
the upper 60s Tuesday to lower 70s by Thursday. Hooley
&&
.AVIATION...
Scattered showers and thunderstorms can be expected for the
remainder of the afternoon mainly along and west of a KSHR- KBIL-
Roundup line through 23z with chances for showers and
thunderstorms across the entire forecast area after 23z. The main
threats from any shower/thunderstorm will be strong wind gusts.
MVFR conditions will be possible with any of the activity.
Otherwise, VFR conditions will prevail today. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 062/094 055/075 053/070 048/067 047/069 049/073 049/073
22/T 22/T 33/T 46/W 32/W 22/T 22/T
LVM 054/086 046/072 045/066 042/062 038/067 041/070 040/070
32/T 22/T 46/T 64/W 32/W 22/T 23/T
HDN 060/096 054/078 052/073 046/070 043/072 044/076 044/076
22/T 22/T 33/T 46/W 43/W 22/T 22/T
MLS 065/097 059/080 056/072 051/069 048/069 049/075 050/077
22/T 21/B 44/T 46/W 63/T 22/T 22/T
4BQ 064/097 057/080 055/075 050/071 048/072 049/076 049/077
22/T 21/B 33/T 45/W 43/T 32/T 22/T
BHK 061/095 056/079 052/071 047/067 045/067 046/072 047/075
22/T 21/B 54/T 56/W 64/T 32/T 22/T
SHR 058/097 051/079 049/075 046/070 044/071 044/074 044/075
22/T 22/T 43/T 43/W 33/W 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from 10 AM Friday to midnight MDT
Friday night FOR ZONES 123>131.
WY...Red Flag Warning in effect from 10 AM Friday to midnight MDT
Friday night FOR ZONES 274-284.
&&
weather.gov/billingsSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 222 PM MDT THU SEP 1 2016 MTZ034-039-056-066-067-012045- RED LODGE FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT- BEARTOOTH FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT- 222 PM MDT THU SEP 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STILLWATER AND WEST CENTRAL CARBON COUNTIES UNTIL 245 PM MDT... AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF RED LODGE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. STRONG WINDS MAY ARRIVE WELL AHEAD OF THE STORM ITSELF. IF YOU ARE ON OR NEAR COONEY RESERVOIR SEEK SHELTER NOW. LOCATIONS IMPACTED INCLUDE... ABSAROKEE...ROSCOE...COONEY RESERVOIR STATE PARK...FISHTAIL... LUTHER...FOX AND ROBERTS. LAT...LON 4516 10944 4534 10964 4559 10941 4533 10900 TIME...MOT...LOC 2021Z 237DEG 25KT 4529 10947 CHAMBERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MDT THU SEP 1 2016
MTZ034-039-056-012130-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-
303 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STILLWATER AND NORTH
CENTRAL CARBON COUNTIES UNTIL 330 PM MDT...
AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JOLIET...OR 15 MILES SOUTHEAST OF COLUMBUS...MOVING NORTHEAST
AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOLIET...FROMBERG...SILESIA...COONEY RESERVOIR STATE PARK...
ROCKVALE...EDGAR...BOYD AND PARK CITY.
LAT...LON 4548 10927 4567 10893 4558 10880 4555 10880
4555 10877 4552 10876 4552 10872 4551 10869
4547 10870 4546 10867 4532 10909
TIME...MOT...LOC 2102Z 229DEG 38KT 4546 10904
PALMQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
434 PM MDT THU SEP 1 2016
MTZ035-038-057-012315-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
434 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 515 PM MDT...
AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF PRYOR...OR 17 MILES SOUTH OF BILLINGS...MOVING
NORTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...PRYOR...LOCKWOOD...WORDEN...
BILLINGS WEST END...SHEPHERD...HUNTLEY...BALLANTINE...
ACTON AND CROW INDIAN RESERVATION.
LAT...LON 4541 10868 4543 10868 4546 10865 4546 10869
4547 10870 4552 10870 4553 10876 4609 10877
4596 10771 4527 10808
TIME...MOT...LOC 2233Z 198DEG 29KT 4554 10844
PALMQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
703 PM MDT THU SEP 1 2016
MTZ028-063-020145-
SOUTHERN WHEATLAND MT-JUDITH GAP MT-
703 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WHEATLAND COUNTY UNTIL 745 PM
MDT...
AT 702 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...JUDITH GAP AND SHAWMUT.
LAT...LON 4668 10941 4622 10940 4622 11005 4634 11009
4668 10997
TIME...MOT...LOC 0102Z 228DEG 25KT 4632 10992
DOBBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
735 PM MDT THU SEP 1 2016
MTZ036-058-020215-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-
735 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWDER RIVER AND
SOUTHERN ROSEBUD COUNTIES UNTIL 815 PM MDT...
AT 734 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...BIRNEY...
OTTER..BIRNEY VILLAGE AND NORTHERN CHEYENNE INDIAN RESERVATION.
LAT...LON 4519 10667 4536 10670 4568 10658 4568 10627
4569 10623 4571 10578 4520 10607 4518 10643
TIME...MOT...LOC 0134Z 226DEG 43KT 4531 10646
DOBBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT THU SEP 1 2016
MTZ036-038-058-WYZ099-020230-
SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-POWDER RIVER MT-
SHERIDAN FOOTHILLS WY-
741 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWDER RIVER...
SOUTHEASTERN BIG HORN AND EASTERN SHERIDAN COUNTIES UNTIL 830 PM
MDT...
AT 739 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28
MILES EAST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARMONT...LEITER AND ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4485 10668 4518 10671 4521 10596 4499 10593
4499 10603 4487 10602 4486 10601 4456 10601
4456 10633
TIME...MOT...LOC 0139Z 215DEG 29KT 4477 10637
PALMQUISTThe Billings radar (KBLX), 236 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648538.